Maine, 2009

Damaging Wind in Maine, July 29, 2009

July 29, 2009 · NWS GYX · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage near Norway shortly before midnight on the 29th of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced wind damage near Norway shortly before midnight on the 29th of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 29, 10:50 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 29, 10:50 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1150 PM EDT WED JUL 29 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TONIGHT...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS. THE STORMS MAY PRODUCE HEAVY RAIN THIS EVENING
INTO THURSDAY MORNING. THE COLD FRONT WILL LIMP OFF THE COAST THURSDAY
MORNING...BEFORE BECOMING STATIONARY IN THE AFTERNOON. A WAVE OF LOW
PRESSURE WILL TRACK ALONG A FRONTAL BOUNDARY ON FRIDAY...BRINGING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. THIS SYSTEM WILL PUSH
OFF THE EAST FRIDAY NIGHT...AS HIGH PRESSURE BUILDS IN FROM THE OHIO
VALLEY. THE HIGH WILL REMAIN IN CONTROL THROUGH SUNDAY...THEN A COLD
FRONT WILL APPROACH MONDAY.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...

.UPDATE...
WIDESPREAD RAIN EVENT UNDERWAY THIS EVENING WITH POCKETS OF
EMBEDDED CONVECTION. RECEIVED A WIND REPORT FOR THE WARNED STORM
OVER BELKNAP COUNTY WHICH HAS SHOWED SHORT BOWING SEGMENTS/LEWPS
INTERMITTENTLY. EXPECT CONVECTION TO WANE IN THE NEXT HR OR SO AS
ATMOSPHERE STABILIZES. RAINFALL TOTALS HAVE SO FAR BEEN ESTIMATED
WELL BY GYX RADAR WITH A FEW LOCATIONS ALREADY HAVING RECEIVED
BETWEEN 1 AND 2 INCHES. WILL LEAVE THE FF WATCH AS IS. HEAVIEST
RAIN NOW OVER NEW HAMPSHIRE MATCHES WELL WITH 800-600 MB
FRONTOGENESIS PROGS AND SHOULD SHIFT ENE OVER NORTHERN AND CENTRAL
MAINE IN THE NEXT 3-6 HRS.  SH/13

.PREV DISCUSSION...
THE EMPHASIS TONIGHT WILL BE ON CONVECTION AND THE POTENTIAL FOR
FLOODING.

CURRENTLY...THE INFLUENCE OF HIGH PRESSURE AT THE SURFACE AND MID
LEVEL RIDGING IS WANING AS A MID LEVEL SHORT WAVE APPROACHES FROM
THE MID ATLANTIC STATES. MEANWHILE...A SLOW MOVING COLD FRONT STRETCHED
FROM QUEBEC THROUGH WESTERN OHIO. CONVECTION IS DEVELOPING WITH
BOTH OF THESE FEATURES IN THE WARM AND HUMID AIRMASS AHEAD OF
THEM.

TO THIS POINT...THE FORECAST AREA HAS REMAINED DRY. THE AIRMASS IN
UNSTABLE...BUT TO THIS POINT THERE HAS BEEN A GENERAL LACK OF A
SURFACE FOCUS FOR ORGANIZED DEVELOPMENT. STARTING TO SEE CONVECTION
DEVELOPING TO THE SOUTHWEST ACROSS VERMONT AND EASTERN NEW YORK
STARTING TO BRUSH THE WESTERNMOST ZONES LATE THIS AFTERNOON.

WATCHING THE CONVECTION AHEAD OF THE MID LEVEL SHORT WAVE AND
SURFACE TROUGH TO THE SOUTHWEST. THIS SURFACE FEATURE COULD SERVE
AS A FOCUS LATE THIS AFTERNOON AND THIS EVENING FOR SOUTHERN NEW
HAMPSHIRE AND SOUTHWEST. THE AIRMASS REMAINS UNSTABLE...WITH A
FAIRLY ROBUST CAPE PROFILE...AND AHEAD OF THE SURFACE AND MID
LEVEL FEATURES...RESULTING IN TURNING IN THE LOW LEVELS. THIS COULD
RESULT IN MINI SUPERCELL DEVELOPMENT SHOULD A FEATURE PRESENT
ITSELF. FOR THIS REASON...ENHANCED WORDING HAS BEEN RETAINED FOR
THE SOUTHERN ZONES TONIGHT.

AFTER THIS...THE FOCUS SWITCHES TO FLOODING POTENTIAL. WITH THE
INITIAL CONVECTIVE PUSH WITH THE SHORT WAVE THIS EVENING...THERE
IS A THREAT FOR FLASH FLOODING ACROSS WESTERN NEW HAMPSHIRE. THE
ALY SOUNDING FROM THIS AFTERNOON SUGGESTS THAT CONVECTIVE CELLS
SHOULD BE MOVING...SO TRAINING WOULD BE THE MAIN THREAT FOR FLASH
FLOODING.

AFTER THIS...THE CONVECTION AHEAD OF THE COLD FRONT TO THE WEST
BECOMES THE FOCUS FOR FLOODING. THE AIRMASS REMAINS MOIST...WITH
PRECIPITABLE WATER VALUES NEARING 2.00 INCHES AHEAD OF THE COLD
FRONT LATE TONIGHT. THE COLD FRONT WILL ACT AS THE FOCUS...AND
INSTABILITY MAY BECOME ELEVATED LATE TONIGHT. AT THIS POINT...
CONTINUED THE MENTION OF THUNDER IN ANY EVENT. FOR MORE ON THE
FLOOD THREAT...SEE THE HYDROLOGY SECTION BELOW.

&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE SURFACE COLD FRONT LIMPS OFFSHORE AS ITS SUPPORT SHEARS OUT
TO THE NORTHEAST IN THE MORNING. CONTINUED THE MENTION OF SHOWERS
WITH THE FRONT IN THE MORNING...WITH THE HIGHEST CHANCES ACROSS
EASTERN ZONES.

AFTER THIS...THERE COULD CLEARING BEHIND THE SHORT WAVE. THE AMOUNT
OF SUNSHINE WILL BE DETERMINED BY HOW MUCH OF THE LOW LEVEL MOISTURE
CAN BE SCOURED BEHIND THE WEAKENING FRONT (WHICH IS IN DOUBT). WHILE
THE AIRMASS BECOMES MARGINALLY UNSTABLE IN THE AFTERNOON...THE AIRMASS
MAY HAVE BEEN WORKED OVER SUFFICIENTLY BY THE RAIN TO SUPPRESS THE
CONVECTIVE POTENTIAL. CONTINUED TO MENTION SHOWERS...BUT LEFT OUT
THE MENTION OF THUNDER FOR NOW. HIGHS THURSDAY WERE BASED ON A MOS
BLEND.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
ANY LINGERING SHOWERS SHOULD END FAIRLY QUICKLY ON THURSDAY
NIGHT...WITH THE LOSS OF DAYTIME HEATING...AND THE EASTWARD
PROGRESSION OF THE FRONT. ONLY LOOKING AT SLIGHT CHANCE POPS WITH
THIS. EXPECT PARTLY TO MOSTLY CLEAR SKIES TO MOVE IN...ALLOWING
FAIR RADIATIONAL COOLING. NAM/GFS MOS BLEND ACCEPTED...AND WILL
INCLUDE A MENTION OF FOG...MAINLY OF THE PATCHY GROUND FOG VARIETY.

ON FRIDAY...ANOTHER ROUND OF RAIN IS LIKELY. MODELS ACTUALLY IN
GOOD AGREEMENT CONCERNING QPF...WITH POPS/QPFS BASED ON A
NAM/GFS/GEM/UKMET/EUROPEAN CONSENSUS FOR THE DAY...WITH BEST
CHANCE IN THE AFTERNOON. DESPITE THE MODEL AGREEMENT ON
QPF...THERE WILL BE A WARM FRONT LIFTING TOWARDS THE REGION FROM
THE SOUTH ON THE DAY FRIDAY...WITH THE POSITION OF THIS FRONT
PERHAPS KEY TO ALLOWING HIGHER PRECIPITABLE WATER VALUES...AND
SEVERE WEATHER POTENTIAL. CONSENSUS PUTS THIS BOUNDARY INTO THE
SOUTHERN THIRD OF NEW HAMPSHIRE...BUT DO SEE SOME VARIABILITY IN
THIS POSITION...AND WILL EXTEND A MENTION OF THUNDER FURTHER NORTH
THAN THE BOUNDARY/S FORECAST POSITION TO ACCOUNT FOR THIS
UNCERTAINTY. CONSENSUS QPF GENERALLY LESS THAN AN INCH...BUT GIVEN
WET CONDITIONS AND CLOSE PROXIMITY OF PW VALUES GREATER THAN 1.50
INCHES...THE POTENTIAL STILL BEARS WATCHING. OTHERWISE USE NAM/GFS
MOS BLEND FOR HIGHS...WITH LOW CONFIDENCE GIVEN THE BOUNDARY WILL
ACROSS THE CWA.

THE WAVE OF LOW PRESSURE AND ASSOCIATED FRONTS SHOULD BE PUSHED
OFF TO THE EAST WITH A WEAK SHORTWAVE IN A FAIRLY FAST 500 MB
FLOW. THIS SHOULD ALLOW HIGH PRESSURE TO BUILD IN
SATURDAY...REMAINING IN CONTROL INTO SUNDAY. 12Z GFS/00Z EUROPEAN
BOTH KEEP QPF TO OUR SW...BUT FEEL LOW CHANCE POPS FORECAST BY MOS
IN SW NH ARE REASONABLE GIVEN THE TIMEFRAME. OVERALL...LOOKS LIKE A
MORE TYPICAL SUMMER WEEKEND...WITH TEMPERATURES TOPPING80 IN MOST
LOCATIONS EACH DAY.

LOOKING AHEAD TO NEXT WEEK...FAST FLOW CONTINUES...WITH A SERIES
OF WEAK SYSTEMS EMBEDDED IN THIS FLOW. AT THIS TIME FRAME...HAVE
LOW CONFIDENCE IN TIMING EACH SYSTEM...WITH THE DIFFERENCES IN
BOUNDARIES BETWEEN THE GFS AND EUROPEAN SPEAKING TO THIS.
GENERALLY...MOS CAPTURES THIS WELL...WITH AN EXTENDED PERIOD OF
LOW CHANCE POPS...NOT THAT IT WILL RAIN THE ENTIRE TIME...JUST
THAT THERE IS NO SKILL IN PINNING DOWN SUBTLE FEATURES IN THIS
TIME FRAME. USE GFS MOS FOR TEMPERATURES...BUT BLEND TO CORRECT FOR BIAS.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
IN THE LONG TERM...EXPECT A SYSTEM ON FRIDAY TO BRING SHOWERS AND
THUNDERSTORMS TO THE REGION. IFR OR LOWER CIGS LIKELY EAST OF THE
BOUNDARY EARLY FRIDAY NIGHT...WITH IMPROVING CONDITIONS ON SATURDAY AS
THE FRONT MOVES EAST.

&&

.MARINE...
IN THE NEAR TERM /TONIGHT/...WINDS ARE NEAR SMALL CRAFT LEVELS
ACROSS THE OCEAN WATERS..AND GUSTING TO 20 KNOTS IN THE BAYS. THIS
IS A COMBINATION OF THE GRADIENT IN PLACE BEING SUPERIMPOSED BY
THE LOCAL SEA BREEZE CIRCULATIONS. THIS SHOULD BE THE CASE THROUGH
THE EVENING HOURS...WHEN THE SEA BREEZE CIRCULATIONS DROP OFF.

AFTER THIS...THE GRADIENT AHEAD OF THE COLD FRONT MAY BE ENOUGH TO
BRING WINDS TO SMALL CRAFT LEVELS ON THE OCEAN. THE FETCH DEVELOPING
IN THE SOUTHERLY FLOW SHOULD BE ENOUGH...IN ANY EVENT...TO BRING
SEAS ON THE OCEAN WATERS TO SMALL CRAFT LEVELS LATE TONIGHT.
THUS...A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE OCEAN WATERS
FOR LATE THIS EVENING AND OVERNIGHT.

STILL SEEING DENSE FOG ACROSS THE EASTERN WATERS (AS SEEN AT THE
GOMOOS BUOYS)...AND THIS MAY NOT CHANGE AHEAD OF THE COLD FRONT.
IN FACT...WOULD EXPECT THE STRATUS AND FOG TO BUILD BACK ACROSS
ALL OCEAN WATERS LATE TONIGHT.

IN THE SHORT TERM /THURSDAY/...THE COLD FRONT LIMPS TO THE COAST
IN THE MORNING (AND MAY NOT EVEN MAKE IT ACROSS THE WATERS IN ANY
RECOGNIZABLE FORM). SHOULD WINDS GUST TO SMALL CRAFT LEVELS LATE
TONIGHT...THE GRADIENT SHOULD RELAX ENOUGH THURSDAY AFTERNOON TO
ALLOW SEA BREEZE CIRCULATIONS TO DEVELOP ONCE AGAIN.

THE SOUTHERLY FETCH SHOULD RESULT IN SMALL CRAFT SEAS THURSDAY...
WHICH COULD TAKE MUCH OF THE DAY OVER THE OCEAN WATERS TO SORT
ITSELF OUT.

IN THE LONG TERM...MARGINAL TO SCA CONDITIONS AHEAD OF THE FRONT
FRIDAY INTO FRIDAY NIGHT. NO HEADLINES EXPECTED AT THIS TIME
SATURDAY AND SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH UNTIL 11 AM EDT THURSDAY FOR MEZ007>009-
     012>014.
NH...FLASH FLOOD WATCH UNTIL 11 AM EDT THURSDAY FOR NHZ001>005-007.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THURSDAY FOR ANZ150-152-
     154.

&&
Hazardous weather outlook, Jul 29, 4:08 PM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
508 PM EDT WED JUL 29 2009

MEZ007>009-012>014-NHZ001>005-007-302115-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SULLIVAN-
508 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ018>028-NHZ006-008>010-013-014-302115-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
508 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-302115-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
508 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 29, 10:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1102 PM EDT WED JUL 29 2009

MEZ022-026>028-300345-
COASTAL WALDO-INTERIOR WALDO-KNOX-LINCOLN-
1102 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY...KNOX COUNTY AND
LINCOLN COUNTY THROUGH 1145 PM EDT...

AT 1101 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF DAMARISCOTTA LAKE STATE
PARK...OR ABOUT 14 MILES NORTHEAST OF DAMARISCOTTA...MOVING NORTHEAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
DAMARISCOTTA LAKE STATE PARK...WASHINGTON...JEFFERSON...UNION...
APPLETON...SEARSMONT...HOPE...CAMDEN HILLS STATE PARK...MORRILL AND
LINCOLNVILLE THROUGH 1145 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH AS WELL
AS HEAVY RAIN CAN BE EXPECTED.
Special weather statement, Jul 29, 10:12 PM EST, 58 minutes before
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1112 PM EDT WED JUL 29 2009

ANZ152-153-300415-
1112 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS OVER THE WATERS...

AT 1109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS...PRODUCING STRONG WINDS UP TO 33 KNOTS... 12 NM NORTH
OF CASCO BAY...OR ABOUT 15 NM WEST OF BOOTHBAY HARBOR...MOVING
NORTHEAST AT 35 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS UP TO 33 KNOTS...LOCALLY HIGHER
WAVES...AND LIGHTNING STRIKES. BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY UNTIL THIS STORM PASSES.

LAT...LON 4390 6979 4404 6963 4404 6962 4395 6965
      4404 6953 4400 6952 4387 6976 4389 6978
      4384 6981 4388 6985 4382 6985 4375 6996
      4385 7009 4387 6999 4383 6990 4388 6990
      4389 6982 4398 6989 4408 6979
Local storm report, Jul 29, 10:13 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1113 PM EDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     BELMONT                 43.45N 71.48W
07/29/2009                   BELKNAP            NH   AMATEUR RADIO

            TREES BLOWN DOWN ON POWER LINES ON HORN ROAD.

&&

SH
Special weather statement, Jul 29, 10:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1129 PM EDT WED JUL 29 2009

MEZ021-024>026-300400-
COASTAL CUMBERLAND-KENNEBEC-LINCOLN-SAGADAHOC-
1129 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SAGADAHOC
COUNTY...CUMBERLAND COUNTY AND LINCOLN COUNTY THROUGH MIDNIGHT EDT...

AT 1129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES
WEST OF RICHMOND TO 5 MILES EAST OF BOWDOINHAM TO 2 MILES NORTH OF
ARROWSIC...MOVING NORTHEAST AT 45 MPH. THESE STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND TOPSHAM...PHIPPSBURG...BRUNSWICK
NAVAL AIR STATION...BRUNSWICK...BOWDOINHAM...BATH...ARROWSIC...
WESTPORT...RICHMOND AND DRESDEN THROUGH MIDNIGHT EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

13
Special weather statement, Jul 29, 10:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1131 PM EDT WED JUL 29 2009

MEZ012-018-019-NHZ004-006-300430-
INTERIOR CUMBERLAND-INTERIOR YORK-NORTHERN CARROLL-SOUTHERN
CARROLL-SOUTHERN OXFORD-
1131 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...WESTERN YORK
COUNTY...WESTERN CUMBERLAND COUNTY AND CARROLL COUNTY THROUGH 100
AM EDT...

AT 1129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NORTH OF OSSIPEE...MOVING NORTHEAST
AT 45 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WEST NEWFIELD...PORTER...PARSONSFIELD...MADISON...EFFINGHAM...
ALBANY...FREEDOM...KEZAR FALLS...EATON AND CONWAY THROUGH 100 AM
EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. BE CAUTIOUS IF IN YOU
ARE IN THIS REGION.  THESE STORMS DOWNED TREES ON WIRES WHILE
IN MERRIMACK COUNTY LATE THIS EVENING.

JC
Special weather statement, Jul 29, 10:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1147 PM EDT WED JUL 29 2009

MEZ022-028-300430-
COASTAL WALDO-INTERIOR WALDO-
1147 PM EDT WED JUL 29 2009

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY THROUGH 1230 AM
EDT...

AT 1146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF WALDO...OR ABOUT 4
MILES NORTHWEST OF BELFAST...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WALDO...MORRILL...
BELFAST...MOOSE POINT STATE PARK...SEARSPORT...BROOKS...SWANVILLE...
STOCKTON SPRINGS...MONROE AND SWAN LAKE STATE PARK THROUGH 1230 AM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

The radar

The Portland,ME radar (KGYX), 43 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
July 29, 11:10 PM EST to 11:13 PM EST
Where
Oxford County, 1.47 mi SSW of Norway Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.200, -70.580

An isolated severe thunderstorm downed trees on Sodom Road near Norway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187322.